Alert archive / Idaho / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 2, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at May 28, 2008, 2:54 PM MDT for 4 counties in Idaho. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2008, 2:54 PM MDT (20:54 UTC)
- Expired
- May 28, 2008, 3:30 PM MDT
- In force
- 36 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
Counties Bingham County, ID, Bonneville County, ID, Butte County, ID, Jefferson County, ID
The radar
The Pocatello radar (KSFX), 67 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 8.9 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1330 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KPIH 282054
SVRPIH
IDC011-019-023-051-282130-
/O.NEW.KPIH.SV.W.0002.080528T2054Z-080528T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
254 PM MDT WED MAY 28 2008
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME EAST CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO...
NORTH CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO...
THIS INCLUDES THE CITY OF SOUTHEAST INL...
NORTHWESTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO...
SOUTHWESTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO...
THIS INCLUDES THE CITY OF TERRETON...
* UNTIL 330 PM MDT
* AT 251 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED 6 MILES SOUTHEAST OF SOUTHEAST INL...AND MOVING
NORTH AT 33 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
TERRETON...MUD LAKE AND 9 MILES SOUTHEAST OF MONTEVIEW BY 330 PM
MDT...
LAT...LON 4384 11213 4337 11250 4344 11274 4353 11269
4361 11271 4396 11270 4396 11268
TIME...MOT...LOC 2054Z 200DEG 28KT 4357 11255
$$
JKEYES1 follow-up statement
000
WWUS55 KPIH 282113
SVSPIH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
312 PM MDT WED MAY 28 2008
IDC023-282122-
/O.CAN.KPIH.SV.W.0002.000000T0000Z-080528T2130Z/
BUTTE ID-
312 PM MDT WED MAY 28 2008
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME EAST CENTRAL BUTTE
COUNTY IS CANCELLED...
THE STORM HAS MOVED OUT OF THE AREA TO THE NORTHEAST.
LAT...LON 4395 11264 4395 11262 4384 11213 4354 11238
4353 11256 4357 11263 4361 11267 4395 11267
4396 11266
TIME...MOT...LOC 2112Z 200DEG 28KT 4370 11248
$$
IDC011-019-051-282130-
/O.CON.KPIH.SV.W.0002.000000T0000Z-080528T2130Z/
JEFFERSON ID-BONNEVILLE ID-BINGHAM ID-
312 PM MDT WED MAY 28 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR EXTREME NORTH CENTRAL BINGHAM...NORTHWESTERN BONNEVILLE AND
SOUTHWESTERN JEFFERSON COUNTIES...
AT 308 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 9 MILES NORTHEAST OF SOUTHEAST INL...MOVING
NORTH AT 32 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
TERRETON AND MUD LAKE BY 325 PM MDT...
9 MILES SOUTHEAST OF MONTEVIEW BY 330 PM MDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
THREE QUARTER INCH HAIL COVERING THE GROUND HAS BEEN REPORTED AT THE
INL SITE...5 TO 6 MILES NORTHEAST OF ATOMIC CITY WITH THIS STORM. IF
YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT
LIFE AND PROPERTY.
LAT...LON 4395 11264 4395 11262 4384 11213 4354 11238
4353 11256 4357 11263 4361 11267 4395 11267
4396 11266
TIME...MOT...LOC 2112Z 200DEG 28KT 4370 11248
$$
JKEYESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 10:44 AM MDT, 4 hours 10 minutes earlier.
Area forecast discussion, May 28, 10:44 AM MDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 1044 AM MDT WED MAY 28 2008 .UPDATE...HAVE ISSUED A FLASH FLOOD WATCH FOR THE CENTRAL MOUNTAINS OF IDAHO THROUGH 10PM THIS EVENING. MORNING RAINFALL TOTALS IN SOME AREAS WERE IN EXCESS OF ONE QUARTER OF AN INCH IN 90 MINUTES OR LESS...ESPECIALLY AROUND THE CASTLE ROCK FIRE AREA. AM EXPECTING MORE SHOWERS/TSTORMS THIS AFTN WITH HEAVY RAINFALL POSSIBLE. AM CONCERNED AS WELL ABOUT STRONG/SEVERE POTENTIAL THIS AFTN WITH DRY SLOT WORKING INTO AREA. THIS IS ALLOWING FOR PLENTY OF SUN AND INSTABILITY. ALSO BELIEVE SHEAR MAY BE STRONGER THAN MODELS DEPICT DUE TO THINKING JET INFLUENCE WILL BE FARTHER WEST. EXPECTING MAINLY HAIL THREAT AND HEAVY RAINFALL WITH STRONGEST ACTIVITY. WILL CONTINUE TO MONITOR THIS THROUGHOUT THE DAY. KEYES && .PREV DISCUSSION... /ISSUED 230 AM MDT WED MAY 28 2008/ DISCUSSION...BROAD UPPER TROUGH NOTED ON SATELLITE IMAGERY ACROSS THE WEST COAST EARLY THIS MORNING. A FAIRLY SIGNIFICANT VORT FEATURE WAS NOTED LIFTING NE THROUGH ELY ON NOSE OF UPPER JET. VORT EXPECTED TO SHIFT ACROSS SRN HALF OF FORECAST AREA THIS MORNING THEN NRN HALF THIS AFTERNOON WITH ATTENDING SHOWERS/THUNDERSTORMS ACCOMPANYING WAVE. MODELS SHOWING A COUPLE OF INGREDIENTS THAT MAY HELP TO PRODUCE STRONG/ORGANIZED CONVECTION THIS AFTERNOON BUT TIMING/POSITIONING OF ELEMENTS NOT WELL ALIGNED...WITH DECENT CAPE VALUES FOCUSED ACROSS THE CNTRL MOUNTAIN ZONES AND 0-6KM SHEAR OVER THE SE HIGHLANDS PER THE GFS WHEREAS THE NAM PLACED THE BEST CAPE OVER THE SNAKE PLAINS CLOSER TO UPPER SHEAR ZONE. IF STORMS WERE TO GET ORGANIZED...MAIN THREAT WOULD BE HAIL POTENTIALLY APPROACHING SEVERE LEVELS. SHORT-WAVE ENERGY CONTINUES TO EJECT FROM THE COASTAL LOW THROUGH THE WEEKEND AS UPSTREAM ENERGY DIGS INTO THE TROUGH FROM THE PAC TO MAINTAIN SOME SEMBLANCE OF A MOIST AND UNSTABLE SW FLOW ACROSS THE REGION WITH DIURNALLY FAVORED CONVECTION THROUGH SUNDAY. SIZABLE CHUNK OF ENERGY ENTERS THE SYSTEM LATE SUNDAY AFTERNOON SPINNING UP A CLOSED CIRCULATION WHICH DIGS SOUTH ALONG THE SIERRA INTO CNTRL NEVADA EARLY NEXT WEEK WHICH EVENTUALLY LIFTS NE THROUGH IDAHO WEDNESDAY FOR A HIGH PROBABILITY OF PRECIPITATION IF SCENARIO PLAYS OUT. CONFIDENCE BETTER THAN AVERAGE WITH SIMILAR DEPICTION NOTED ON THE ECMWF. STATISTICAL TEMPERATURE GUIDANCE PUSHES DAYTIME HIGHS INTO CLIMATOLOGICAL RANGE (LOWER 70S IN SNAKE PLAIN) BY THE WEEKEND AND THIS GENERALLY ACCEPTED AND FOLLOWED IN GRIDS. THE HENRYS FORK NEAR REXBURG REMAINS ABOVE FLOOD STAGE WITH NO CHANGE NEEDED TO PREVIOUSLY ISSUED STATEMENTS. HUSTON AVIATION...MOIST SW FLOW FROM A CLOSED UPPER LOW OFF THE NRN CA COAST CONTINUES. SHOWERS AND A FEW TSTMS WILL DEVELOP AGAIN THIS AFTN. OCNL MVFR CIGS CAN BE EXPECTED IN THE TSTMS...OTHERWISE VFR WILL BE THE PREVAILING CONDITION. HEDGES FIRE WEATHER...A CLOSED UPPER LOW OFF THE CA COAST IS RESULTING IN MOIST SW FLOW OVER ID FOR THE NEXT FEW DAYS. SHOWERS AND A FEW AFTERNOON THUNDERSTORMS CAN BE EXPECTED AGAIN TODAY AND THURSDAY. HUMIDITY READINGS WILL CONTINUE TO RUN ON THE HIGH SIDE DUE TO THE MOIST AIRMASS AND WET GROUND. NO SIGNIFICANT FIRE WEATHER CONCERNS. HEDGES && .PIH WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR IDZ018-031- 032. FLOOD WARNING FOR HENRYS FORK OF THE SNAKE RIVER NEAR REXBURG CONTINUES UNTIL FURTHER NOTICE. &&
Hazardous weather outlook, May 28, 4:00 AM MDT, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 400 AM MDT WED MAY 28 2008 IDZ017>025-031-032-291200- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 400 AM MDT WED MAY 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT A FLOOD WARNING REMAINS IN EFFECT FOR THE HENRYS FORK AT REXBURG. SHOWERS AND THUNDERSTORMS RETURN TODAY AS YET ANOTHER DISTURBANCE LIFTS NORTHEAST ACROSS THE REGION. THERE ARE A COUPLE OF INGREDIENTS THAT MAY HELP TO PROVIDE MORE STRENGTH AND ORGANIZATION TO DEVELOPING STORMS TODAY...WHICH IN TURN MAY PRODUCE MODERATE SIZED HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE A POSSIBILITY IN THE AFTERNOONS AND EVENINGS. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834.
In the hours before
Local storm report, May 28, 9:18 AM MDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
918 AM MDT WED MAY 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM HEAVY RAIN 6 N HAILEY 43.60N 114.30W
05/28/2008 M0.40 INCH BLAINE ID TRAINED SPOTTER
1 HOUR ACCUMULATION
&&
TWYATTLocal storm report, May 28, 1:13 PM MDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
113 PM MDT WED MAY 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM HAIL 7 S ROCKLAND 42.47N 112.87W
05/28/2008 E0.25 INCH POWER ID TRAINED SPOTTER
0105 PM HAIL 3 S ROCKLAND 42.53N 112.87W
05/28/2008 E0.25 INCH POWER ID TRAINED SPOTTER
&&
TWYATTLocal storm report, May 28, 1:51 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
151 PM MDT WED MAY 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 PM HAIL 5 N OAKLEY 42.31N 113.88W
05/28/2008 E0.50 INCH CASSIA ID TRAINED SPOTTER
PEA TO MARBLE SIZE HAIL COVERING THE GROUND ALONG WITH
HEAVY RAIN
&&
TWYATTLocal storm report, May 28, 2:02 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
202 PM MDT WED MAY 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL POCATELLO ARPT 42.92N 112.60W
05/28/2008 E0.50 INCH POWER ID NWS EMPLOYEE
PEA TO MARBLE HAIL ACCOMPANIED WITH HEAVY RAIN.
&&
TWYATTLocal storm report, May 28, 2:18 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
218 PM MDT WED MAY 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 18 S ROCKLAND 42.31N 112.87W
05/28/2008 E1.00 INCH ONEIDA ID EMERGENCY MNGR
REPORT FORWARDED BY POWER COUNTY EMERGENCY MANAGER
&&
TWYATTThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 10:17 AM MDT | Flash Flood Watch | PIH | 12 hr | |
| May 28, 12:55 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Cassia, Power | 50 min |
| May 28, 3:29 PM MDT | Severe Thunderstorm Warning | PIH | Clark, Fremont, Jefferson, Madison | 46 min |
| May 28, 5:54 PM MDT | Severe Thunderstorm Warning | PIH | Oneida, Power | 36 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.